Alert archive / South Dakota / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm watch at Nov 10, 2021, 3:26 AM CST for 8 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Nov 11, 2021, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 10, 2021, 3:26 AM CST (09:26 UTC)
- In effect from
- Nov 11, 2021, 6:00 PM CST
- Expired
- Nov 11, 2021, 3:47 AM CST
- In force
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570 WWUS43 KABR 100926 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 326 AM CST Wed Nov 10 2021 SDZ007-008-011-019>023-102130- /O.NEW.KABR.WS.A.0002.211112T0000Z-211113T0000Z/ Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel- Including the cities of Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 326 AM CST Wed Nov 10 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Blizzard conditions possible. Total snow accumulations of 2 to 4 inches expected. Winds could gust as high as 50 mph. * WHERE...Portions of northeast South Dakota. * WHEN...From Thursday evening through Friday afternoon. * IMPACTS...Plan on slippery road conditions. Blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$ Mohr
3 follow-up statements
094 WWUS43 KABR 102028 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 228 PM CST Wed Nov 10 2021 MNZ039-046-110430- /O.EXA.KABR.WS.A.0002.211112T0000Z-211113T0000Z/ Traverse-Big Stone- Including the cities of Wheaton and Ortonville 228 PM CST Wed Nov 10 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Blizzard conditions possible. Total snow accumulations of 1 to 3 inches possible. Winds could gust as high as 45 mph. * WHERE...Traverse and Big Stone Counties. * WHEN...From Thursday evening through Friday afternoon. * IMPACTS...Plan on slippery road conditions. Blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$ SDZ007-008-011-019>023-110430- /O.CON.KABR.WS.A.0002.211112T0000Z-211113T0000Z/ Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel- Including the cities of Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 228 PM CST Wed Nov 10 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Blizzard conditions possible. Total snow accumulations of 2 to 5 inches possible. Winds could gust as high as 50 mph. * WHERE...Portions of northeast South Dakota. * WHEN...From Thursday evening through Friday afternoon. * IMPACTS...Plan on slippery road conditions. Blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$ TMT
237 WWUS43 KABR 110114 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 714 PM CST Wed Nov 10 2021 MNZ039-046-SDZ007-008-011-019>023-111115- /O.CON.KABR.WS.A.0002.211112T0000Z-211113T0000Z/ Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 714 PM CST Wed Nov 10 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Blizzard conditions possible. Total snow accumulations of 2 to 4 inches possible. Winds could gust as high as 50 mph. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...From Thursday evening through Friday afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for possible blizzard conditions. Continue to monitor the latest forecasts for updates on this situation. && $$
944 WWUS43 KABR 110947 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 347 AM CST Thu Nov 11 2021 MNZ039-046-SDZ007-008-011-019>023-111800- /O.UPG.KABR.WS.A.0002.211112T0000Z-211113T0000Z/ /O.NEW.KABR.BZ.W.0002.211112T0000Z-211113T0000Z/ Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 347 AM CST Thu Nov 11 2021 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of 2 to 6 inches. Winds gusting as high as 55 mph. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...From 6 PM this evening to 6 PM CST Friday. * IMPACTS...Plan on slippery road conditions. Blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. In Minnesota, the latest road conditions can be obtained at 511mn.org, or by calling 5 1 1. In South Dakota, the latest road conditions can be obtained by calling 5 1 1. && $$ SDZ006-018-111800- /O.NEW.KABR.WW.Y.0009.211111T2100Z-211112T1800Z/ Brown-Spink- Including the cities of Aberdeen and Redfield 347 AM CST Thu Nov 11 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON CST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 55 mph. * WHERE...Brown and Spink Counties. * WHEN...From 3 PM this afternoon to noon CST Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ Mohr
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm watch went out at Nov 9, 11:27 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Nov 9, 11:27 PM CST, 3 hours 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1127 PM CST Tue Nov 9 2021 .UPDATE... Issued at 523 PM CST Tue Nov 9 2021 The forecast remains on track this evening. No major changes are planned. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 119 PM CST Tue Nov 9 2021 Forecast challenges revolve around precipitation timing/amounts on Wednesday, strength of northwest winds by the end of Wednesday night, as well as temperatures throughout the period. At 1 PM CST, temperatures, for the most part, were warming through the 50s across the CWA under a mostly sunny sky and light southerly winds. Watching a longwave trof working over the inter-mountain west. This longwave trof is forecast to traverse the northern plains on Wednesday. No lack of necessary lift/forcing with the shortwave energy embedded within the southern end of the longwave trof to produce some rainfall from early in the morning on Wednesday across central/north central South Dakota to late Wednesday evening across far northeast South Dakota/western Minnesota. Rainfall amounts will be generally light (0.10in to as much as 0.25in) with the Wednesday precipitation. There should be a lull in precipitation chances across the CWA Wednesday night while the more vigorous shortwave energy further up in the longwave trof descends out of southern Canada towards this region. Winds will switch around on Wednesday and start blowing out of the northwest. That will signal the end of near to above normal temperatures for a while as low level CAA slowly begins to take hold. Generally looking at 20 to 30 mph sustained winds with gusts to around 40 to 45 mph throughout the entire CWA by the end of the day on Wednesday. These northwest winds are not expected to back off all that much overnight Wednesday night, either, as the deepening surface low east in the region starts to tighten the pressure gradient, fairly significantly, throughout the region. By 12Z Thursday (the end of the short-term forecast period), even stronger surface winds/gusts may be materializing out across portions of north central (west river in particular) South Dakota. .LONG TERM...(Thursday through Tuesday) Issued at 119 PM CST Tue Nov 9 2021 Main focus of the extended remains on the storm system affecting the region Thursday and Friday. Stuck with the 90th percentile for wind speeds and gusts Thursday through Friday, and it would appear that whatever portion of the CWA does NOT have a snow headline would perhaps need a wind headline. Models showing rather strong winds in the mixed layer with steep lapse rates. Winds are in excess of 50 knots at 850 mb Thursday (central SD) into Friday (eastern CWA) as the surface low strengthens and deepens to our east. Models/ensemble data seems to go back and forth with snow totals, and today's data sees an uptick in amounts just a bit. Superensemble plumes also showing a few more members towards the higher end of possibilities. All that said, it still appears a general 1 to 3 inches at this point east of the James River, but cannot rule out some 4 or 5 inch totals in favored upslope areas of the Coteau/Sisseton hills region. Blowing snow with reduced visibility is quite possible, and will depend largely on the snowfall rates as there is no snow to blow around on the ground. Included blowing snow mention of the forecast and seems to be maximized along the Coteau ridge and adjacent areas. After this storms passes, we'll be watching a clipper system moving southeast across the northern plains Saturday into Saturday night. No changes to inherited grids on this system, as there is still quite a bit of uncertainty as to the track and strength of this. Will let blended guidance dictate until better agreement is reached. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1125 PM CST Tue Nov 9 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions with increasing southeast winds are expected through early Wednesday morning. A cold front will bring rain, reduced vsby and cigs mainly across the east, and breezy northwest winds. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...TMT AVIATION...Wise
Hazardous weather outlook, Nov 9, 1:39 PM CST, 13 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 139 PM CST Tue Nov 9 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-101945- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 139 PM CST Tue Nov 9 2021 /1239 PM MST Tue Nov 9 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong northwest winds are forecast across the region Thursday and Friday, with gusts in excess of 50 mph likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-101945- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 139 PM CST Tue Nov 9 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A storm system will bring strong northwest winds for Thursday into Friday. Along with the strong winds, snow will wrap into the region with 1 to 3 inches for areas mainly east of the James River. Although, higher elevations of the Sisseton hills/Glacial Lakes region may receive upwards of 4 to 5 inches. The snow and wind will bring blowing snow and lower visibilities Thursday night into Friday morning. Gusts may exceed 40 or even 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 9:49 AM CST | High Wind Watch | ABR | Campbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more | 5 hr |
| Nov 10, 2:45 PM CST | High Wind Warning | ABR | Brown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more | 39 hr |
| Nov 10, 2:45 PM CST | Wind Advisory | ABR | Brown, Spink | 13 hr |
Nearby
Winter Storm Watches in South Dakota, 2021Winter Storm Watches in Minnesota, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.